The Poison Control Center's most common calls during the holidays

While it’s a festive time of year, the holidays can be stressful—shopping for gifts, late hours, kids and pets underfoot, traveling, or hosting relatives and friends. It can also present some risks for hazards and poisonings to occur.

The Poison Control Center here at Children’s Hospital of Philadelphia experiences an uptick in calls this month and our staff of nurses and pharmacists are available 24/7. Never be embarrassed to call us with questions! We can also guide you through emergencies involving medications, chemicals, or environmental toxins such as carbon monoxide. Here are some of the common issues we encounter this time of year:

Carbon Monoxide (CO): Known as the “silent killer,” carbon monoxide is an odorless and colorless gas, which is released through defective generators, gas furnaces and heaters, gasoline-powered vehicles and equipment, and other fuel-burning appliances.

Common symptoms of carbon monoxide poisoning include headache, dizziness, weakness, upset stomach, vomiting, chest pain, and confusion. If enough carbon monoxide is inhaled, it can cause unconsciousness, impaired coordination, and even death.

Be sure your heating system and fuel burning appliances are inspected, and you have a carbon monoxide detector on every floor. Don’t hesitate to call the Fire Department if your CO detector should alarm.

Medications:  With many people traveling, staying with relatives, and disrupted routines — there’s an increased risk of unintentional ingestions of medications by children or adults, and errors in dosing. Keep all medications and pill minders in a safe, inaccessible place, including those of your visitors.  Potent pain medications or medications to treat high blood pressure or diabetes can be potentially life threatening if ingested by youngsters or adults.

When traveling, keep a list of your medications handy if you are only traveling with a pill minder. Call the PCC if you suspect an accidental ingestion or a possible double dose of medication.

Alcoholic beverages:  Keep these beverages out of sight from children and clean up any half-empty drinks.  My colleagues and I can recount many stories of a frightened parent calling after discovering that their toddler had ingested a mixed drink left out overnight. Alcohol affects children differently than adults. It can cause low blood sugar and central nervous system effects. Be aware of the presence of ethanol in hand sanitizers, mouthwash and some OTC cough/cold products. Lastly, never place alcoholic beverages such as gin or vodka in a water bottle for any reason.

Toys/Batteries:  In 2016, our nation’s Poison Centers received approximately 96,000 calls related to “foreign body and/or button battery ingestion”. Of these, 6,800 case involved toys and ornaments. Button batteries can be found in toys, games, flashing jewelry, singing greeting cards, and remote control devices.

They can be easily swallowed without noticeable coughing or gagging. If one becomes lodged in the esophagus, it can cause severe tissue damage and even death. Lead is also still an issue in toys. Antique toys or toys from some foreign countries may contain lead.

Chemicals: We receive many calls during the winter months about chemicals such as antifreeze, windshield wiper fluid, rock salt, and fuels such as kerosene and even lamp oil. All are potentially hazardous and we tend to keep them in plain sight such having a bag of rock salt by the front door. Please take extra care to store these products safely after use and do not leave out, or transfer into other containers.

You can reach us 24/7, 365 days a year at the Poison Center Help Line, 1-800-222-1222— add this number to your phone contacts and post in a visible place in your home. You can also text “poison” to 797979 to save the Poison Control contact information to your smartphone.

Here are additional resources about drug and food safety:

Jane E. Miloradovich, PharmD, CSPI, is a specialist in poison information in the Poison Control Center at The Children’s Hospital of Philadelphia.